Illinois, 2005

Dense Fog in Illinois, December 24 to 25, 2005

December 24 to 25, 2005 · NWS PAH · 7 events in 7 counties and zones

Widespread dense fog over southeast Illinois reduced visibility to one-quarter mile or less on Christmas Eve.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog over southeast Illinois reduced visibility to one-quarter mile or less on Christmas Eve.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 24, 6:58 PM CST, 2 minutes earlier.

Area forecast discussion, Dec 24, 6:58 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
658 PM CST SAT DEC 24 2005

.DISCUSSION...
JUST SENT OUT AN UPDATE TO CATCH UP TO RECENT PRECIPITATION TRENDS.
CHANCY FORECAST EARLY THIS EVENING NOT REPRESENTATIVE...GIVEN AREA
OF SHOWERS STREAMING NORTH THROUGH WEST KENTUCKY AND SOUTHERN
ILLINOIS.  THE 18Z GFS SEEMS TO HAVE A DECENT HANDLE ON THE DEEP RH
COMPARED TO SATELLITE TRENDS SO FOLLOWED IT FAIRLY CLOSELY THROUGH
12Z.  GENERALLY WENT WITH PERIODS OF RAIN WEST OF THE MISSISSIPPI
RIVER THIS EVENING...AND THEN IN THE FAR EASTERN COUNTIES AFTER
MIDNIGHT...WHERE IT HINTS AT MORE SIGNIFICANT QPF.  WEST OF THESE
AREAS...THE HIGH RH AIR IS RELATIVELY SHALLOW AND DOES NOT SHOW ANY
SIGNS OF DEEPENING THROUGH 12Z.  THEREFORE...WOULD ONLY EXPECT
DRIZZLE OR VERY LIGHT RAIN WHICH MAY RESULT IN A HUNDREDTH OF AN
INCH.  FEEL THAT A 50 PERCENT MEASURABLE POP SHOULD HANDLE THE
SITUATION.  DID NOT PLAY WITH TEMPERATURES...BUT LOWS MAY BE A BIT
COOL IN SOME AREAS...WITH NO SIGNIFICANT INCREASE IN LOW LEVEL FLOW
UNTIL LATE IN THE PERIOD.  DID UPDATE HOURLY T/TD GRIDS FOR LATEST
TRENDS.

&&

.PREV DISCUSSION (303 PM)...

SHORT TERM (TONIGHT THROUGH 12Z MONDAY)...

LATEST MAPS SHOWED SFC LOW PRES OVER ECNTRL MO...WITH H5 LOW
SPINNING SE OVER SW MISSOURI. LOOKS LIKE THE UPPER LOW WILL TRACK
A LITTLE FURTHER SOUTH THAN WHAT WAS PREVIOUSLY ADVERTISED IN
THE MODELS. LARGE AREA VOID OF SIGNIFICANT PRECIP OVER MUCH OF
SOUTHERN MISSOURI...CENTRAL AND SOUTHERN ILLINOIS AND WEST
KENTUCKY DUE TO DRY SLOT...CORRECTLY FORECAST BY THE MODELS TO
END EFFICIENT PRECIP. EXPECT THIS TREND WILL CONTINUE THROUGH
THE AFTERNOON. EXPECT SOME SPOTTY LIGHT RAIN OR DRIZZLE...BUT
NOTHING OF MUCH CONSEQUENCE THROUGH THE END OF THE DAY. TONIGHT
AS THE UPPER LOW SHIFTS INTO WRN TENNESSEE...WILL BEGIN TO RAISE
POPS AGAIN FROM OUR CURRENT LOW CHANCES. NUMERICAL VALUES ARE
VERY HIGH. WILL KEEP OUR LIKELY GOING FOR NOW...BUT IT MAY TAKE
A WHILE FOR SIGNIFICANT PRECIP TO GET IN HERE AGAIN. SO WILL HAVE
CHANCE POPS EARLY ON (THROUGH 06Z OR SO). PRECIP TYPE? WELL
NONE OF THE CRITICAL PARAMETERS TOO EXCITING FOR SNOW. AGAIN
NORTH AND WEST SECTIONS WILL BE CLOSE AND FREEZING LEVELS LOWER
AND THE COLUMN COOLS IN THE LOWEST 5000 FT OR SO. BUT NOTHING
RIGHT NOW TO SWAY US AWAY FROM CHC OF RAIN OR SNOW EARLY ON SUNDAY.
AND TEMPS NOT TOO CRITICAL EITHER STAYING IN THE MID TO UPPER 30S.

WILL GRADUALLY TRANSLATE PRECIP CHANCES EAST ON SUNDAY AS WE
HAVE BEEN DOING. AGAIN...WILL GO WITH MAINLY RAIN. WE SHOULD SEE THE
PRECIP WIND DOWN OVER WEST SECTIONS IN THE AFTERNOON...AND CHANCES
LOWERING IN THE EAST. WILL HAVE IT DRY BY SUNDAY NIGHT.

ONE MORE NOTE FOR THE TONIGHT FORECAST. MODELS DO DEPICT ELEVATED
INSTABILITY CLOSE TO AND JUST NORTH OF THE H5 LOW TRACK TONIGHT.
THE NORTHERN EXTENT OF SPC/S DAY 1 GETS CLOSE TO OUR FA. CRITICAL
ELEVATED LI VALUES GET CLOSE TO ZERO...WITH TOTAL TOTALS NEAR 55 AND
H7/H5 LAPSE RATES NEAR 7.5 OVER SOUTHERN SECTIONS. WILL HAVE TO
MONITOR THIS. BUT FOR RIGHT NOW...WILL NOT INCLUDE THUNDER YET. NO
LIGHTNING ACTIVITY HAS BEEN SEEN OVER MISSOURI THIS MORNING AND
EARLY AFTERNOON.

LONG TERM (12Z MONDAY DEC 26 THROUGH 12Z JAN 01)...

A SEMI-PERMANENT CYCLONIC VORTEX STRETCHED ALONG THE ALUETIAN CHAIN
WILL CONTINUE TO GENERATE A MODIFIED SINUSOIDAL...HIGH AMPLITUDE
RIDGE/TROUGH PATTERN THROUGH THE NEW YEAR. THE IMPACT ON THE WFO PAH
FORECAST AREAS VARIES...DEPENDING WHERE THE SHORTWAVES ENTER ALONG
THE WESTERN U.S. COAST DURING THE WEEK. MOST OF THE WEATHER
DISTURBANCES AFFECTING THE LOCAL AREA SEEM TO TRANSITION FROM A
SHARP SHORTWAVE N-S ORIENTED TROUGH IN THE ID-MT-WY REGION...THEN
SHARPEN INTO A CLOSED CIRCULATION OVER ERN CO/WRN NE WITHIN 12 TO 18
HOURS.

THE FIRST SYSTEM IS PROGGED BY THE ECMWF AND GFS TO MOVE THROUGH
OK INTO SWRN AR BY 12Z WED AND BECOME NEGATIVELY TILTED AS IT MOVE
INTO EAST CENTRAL MS/WEST CENTRAL AL BY 00Z THU. DURING THAT TIME
PERIOD...A SHARP WARM AIR ADVECTION REGIME WILL INTO THE
AREA...BRINGING IN HIGH THETA-E AIR TO THE REGION IN A SHORT
PERIOD OF TIME. GIVEN THE COLD AIR ALOFT ASSOCIATED WITH THIS
CIRCULATION...CANNOT RULE OUT ISOLATED THUNDER...AT LEAST ALONG
AND SOUTH OF THE 925 MB FRONTAL BOUNDARY. I INTRODUCED A MENTION
OF THUNDER INTO THE SOUTHERN 1/2 OF THE PAH FORECAST AREA DURING
GREATEST DEFORMATION/FRONGENETIC FORCING ALONG THE WARM FRONT
DURING THE DAY WEDNESDAY. WITH A STRONG JET MOVING THROUGH THE
BASE OF THE TROUGH...ANCIPATE RAPID MOVEMENT OF THE SYSTEM TO THE
EAST BY WEDNESDAY NIGHT. GIVEN THE DYNAMIC FORCING/COOLING
ALOFT...SOME OF THE PRECIPITATION MAY CHANGE TO A MIX OF RAIN/SNOW
NORTH OF A CARBONDALE IL-EVANSVILLE IN LINE BEFORE ENDING
ALTOGETHER EARLY THURSDAY.

THE SECOND SYSTEM WILL START OUT A LITTLE FURTHER NORTH AND
WEAKER...BEING DISPLACED FROM THE MAIN JET/BAROCLINIC ZONE. SINCE
THE RETURN FLOW AROUND THE N-S SURFACE RIDGE WILL BE WEAK...DO NOT
ANTICIPATE A DEEP MOISTURE FLOW RETURN IN TIME TO PRODUCE
WIDESPREAD PRECIPITATION. AS A COMPROMISE...I BROUGHT IN A SMALL
CHANCE OF RAIN FOR NEW YEARS EVE.

WITH THE EXCEPTION OF NEAR NORMAL TEMPERATURES ON MONDAY...MAX/MIN
TEMPERATURES SHOULD REMAIN ABOVE NORMAL THROUGH THE REMAINDER OF
2005.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

DRS/CN/SMITH
Hazardous weather outlook, Dec 24, 4:39 AM CST, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
439 AM CST SAT DEC 24 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG...
SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...
CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...
POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...
CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...
BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...
MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...
OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN...
DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON...
NEW MADRID
439 AM CST SAT DEC 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN MAY MIX WITH OR CHANGE OVER TO LIGHT SNOW AT TIMES SUNDAY
MORNING ACROSS THE WESTERN TWO THIRDS OF THE QUAD STATE REGION. NO
ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RST

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 dense fog. Local standard time, as filed.

Dense Fog, Edwards

When
December 24, 7:00 PM CST to December 25, 12:30 AM CST
Where
Edwards forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
December 24, 7:00 PM CST to December 25, 12:30 AM CST
Where
Gallatin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
December 24, 7:00 PM CST to December 25, 12:30 AM CST
Where
Hamilton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
December 24, 7:00 PM CST to December 25, 12:30 AM CST
Where
Saline forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Wabash

When
December 24, 7:00 PM CST to December 25, 12:30 AM CST
Where
Wabash forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Dense Fog, Wayne

When
December 24, 7:00 PM CST to December 25, 12:30 AM CST
Where
Wayne forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Dense Fog, White

When
December 24, 7:00 PM CST to December 25, 12:30 AM CST
Where
White forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485429, 5485430, 5485431, 5485432, 5485708, 5485709, 5485710.